New Jersey, 2017Flood in New Jersey, July 1, 2017
July 1, 2017 · NWS OKX · 1 event in 1 county or zone
Scattered showers and thunderstorms developed in a moist airmass. The combination of heavy rainfall and runoff resulted in flooding along the Preakness Brook in Wayne, NJ.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed in a moist airmass. The combination of heavy rainfall and runoff resulted in flooding along the Preakness Brook in Wayne, NJ.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 2:59 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 1, 2:59 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
359 PM EDT Sat Jul 1 2017
.SYNOPSIS...
A line of strong thunderstorms over eastern Pennsylvania will
move across the region early Saturday evening as it weakens.
High pressure over the Tennessee Valley slowly builds in for
Sunday into early next week before sliding offshore Wednesday.
The next system approaches the area for Thursday into Friday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Forecast looks to be on track as we await the line from eastern
PA. SBCAPE's up to 2000 J/kg and LI's to -4 C ahead of the line
support it reaching Orange County prior to starting to weaken.
Gusty winds to the Hudson with the convection.
Latest HRRR still looking good for timing of 7-8 PM in NYC with
rapid weakening over Long Island.
High risk of Rip currents for the Ocean beaches this evening.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Upper trough remains over the NE on Sun. Expect a dry but hot
day with the front to the east and a westerly sfc flow. H85
temps will be around 15-16C with mostly sunny skies...although
dewpoints will be falling into the mid 60s on this drier flow.
Seabreezes expected at the coast during the aftn. Most locations
should see mid to upper 80s for highs Sun with the NYC metro
area around 90.
Heat indices fall short of 95 degrees for 2 days...thus not
anticipating a heat advisory at this time.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front moves through the region Monday afternoon into the
evening. Moisture isn't too deep, but enough lift and CAPE for the
chance of a shower or TSTM during this period with better overall
chances occurring north and west of the city. High temperatures
about 5 degrees above normal.
High pressure builds in on Tuesday with a somewhat zonal flow aloft.
It therefore still looks to be a dry day with highs near normal. The
high slides offshore on Wednesday, but should keep most of the
forecast area dry through the day. There could be enough moisture
convergence west of the city for a stray shower or two during the
afternoon. Highs again near normal.
For Thursday and Friday there is a little more agreement among the
12z suite of global models regarding the timing of the next cold
front. It appears that Thursday afternoon and night would be the
most likely periods affect by the frontal passage. Will cap PoPs at
chance for both periods for now due to timing uncertainty. For
Friday, will hold onto slight chc PoPs for the timing uncertainty in
the morning, then for the potential of a diurnally driven
shower/TSTM in the afternoon with cyclonic flow aloft. Highs near
normal on Thursday, then about 5 degrees above normal on Friday.
Weak high pressure builds in for Saturday, but model consensus had a
cyclonic flow aloft. Cannot completely rule out an afternoon shower
again, but will go with a dry forecast at this point.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A warm and humid airmass remains across the terminals ahead of an
approaching cold front. VFR with pockets of MVFR, and even IFR near
the coast has been observed.
Scattered showers and isolated thunderstorms have developed across
NYC metro and move slowly northeast. Then upstream line of
showers/thunderstorms moves through 21-01z, west to east. This
activity should weaken as it progresses east.
The cold front passes through the terminals late tonight into
early Sunday morning. Stratus and fog quite possible for eastern
terminals through the night. Improvement occurs around 12Z as drier
air moves in.
Southerly winds 10 to 15 kt with gusts to around 20 kt expected into
the early evening. Winds lighten tonight as they veer west/northwest.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon-Sunday night...VFR.
.Monday...VFR. Showers and thunderstorms possible in the afternoon
north and west of the NYC area terminals, with local MVFR conditions.
.Tuesday-Wednesday...VFR.
.Thursday...Sub-VFR possible in showers/thunderstorms,
especially afternoon and evening.
&&
.MARINE...
Seas will come down overnight with tranquil condition expected
for Sunday with winds and seas expected to remain below SCA
criteria into mid-week as high pressure builds over the waters
and the pressure gradient relaxes. The pressure gradient then
re-tightens on Thursday with the possibility of SCA by late in
the day, but more likely to occur at night.
&&
.HYDROLOGY...
Any shower or thunderstorm through tonight may produce minor
urban flooding. However, no widespread hydrologic impacts are
anticipated.
No hydrologic impacts expected Sunday through at least Wednesday.
There is a low chance for impacts Thursday into Thursday night.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ355.
Dense Fog Advisory until 4 PM EDT this afternoon for ANZ345-
353.
Small Craft Advisory until 8 PM EDT this evening for ANZ345.
Dense Fog Advisory until 6 PM EDT this evening for ANZ350.
Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353.
&&
SYNOPSIS...Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...JC
AVIATION...PW
MARINE...JC/Tongue
HYDROLOGY...TongueHazardous weather outlook, Jul 1, 6:21 PM EST, 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
721 PM EDT Sat Jul 1 2017
CTZ005>012-NJZ004-006-104>108-NYZ067-068-071>074-078-079-176-177-
021000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Eastern Passaic-Hudson-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Northwestern Suffolk-Northeastern Suffolk-Northern Queens-
Northern Nassau-
721 PM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-081-178-179-021000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
721 PM EDT Sat Jul 1 2017
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-353-355-021000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
721 PM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-021000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
721 PM EDT Sat Jul 1 2017
...DENSE FOG ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ002-103-NYZ069-070-021000-
Western Passaic-Western Bergen-Rockland-Northern Westchester-
721 PM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
There is potential for heavy rain this evening to lead to flash
flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 1, 1:45 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service New York NY
245 PM EDT SAT JUL 1 2017
NYZ075-011915-
Kings (Brooklyn)-
245 PM EDT SAT JUL 1 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BROOKLYN...
At 241 PM EDT, thunderstorms were approaching The Verrazano Bridge
and Coney Island from the Harbor at 25 mph.
The storms will be near...
Coney Island and Bay Ridge around 250 PM EDT.
Flatbush around 255 PM EDT.
Crown Heights and Brooklyn Heights around 300 PM EDT.
Canarsie around 305 PM EDT.
Take cover indoors or inside a car to protect yourself from
lightning until these storms pass. Additional storms are expect
early this evening.
LAT...LON 4057 7402 4059 7401 4060 7404 4064 7405
4066 7403 4068 7403 4069 7401 4070 7402
4071 7400 4071 7397 4073 7396 4063 7384
4061 7383 4059 7387 4057 7388 4057 7392
4056 7401
TIME...MOT...LOC 1841Z 221DEG 24KT 4056 7404
TONGUESpecial weather statement, Jul 1, 2:08 PM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT SAT JUL 1 2017
NYZ178-179-011945-
Southern Queens-Southern Nassau-
308 PM EDT SAT JUL 1 2017
...THUNDERSTORM WILL AFFECT SOUTHERN QUEENS AND SOUTHWESTERN NASSAU
COUNTIES...
At 305 PM EDT, a thunderstorm was located over Rockaway Beach,
moving east at 15 mph.
This storm will be near...
Rockaway Beach around 315 PM EDT.
Kennedy Airport around 330 PM EDT.
Cedarhurst and Atlantic Beach around 335 PM EDT.
Woodmere around 340 PM EDT.
Valley Stream and Long Beach around 345 PM EDT.
Lightning and torrential rainfall will accompany this storm. Take
cover indoors or inside a car to protect yourself from lightning
until these storms pass.
Ponding on roadways will occur.
LAT...LON 4057 7393 4057 7388 4059 7384 4059 7383
4060 7384 4061 7384 4061 7385 4063 7384
4069 7370 4058 7361 4058 7377 4054 7392
TIME...MOT...LOC 1905Z 249DEG 13KT 4058 7387
TONGUESpecial weather statement, Jul 1, 5:17 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
617 PM EDT SAT JUL 1 2017
NJZ004-006-104>108-NYZ074-012300-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten Is.)-
617 PM EDT SAT JUL 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...EASTERN
PASSAIC...UNION...SOUTH CENTRAL BERGEN...ESSEX AND RICHMOND
COUNTIES...
At 616 PM EDT, radar indicated strong thunderstorms located along a
line extending from near Succasunna-Kenvil to near Kendall Park.
Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4050 7427 4051 7426 4060 7421 4059 7446
4067 7440 4065 7445 4067 7446 4076 7436
4076 7438 4086 7432 4091 7433 4089 7428
4091 7427 4092 7413 4089 7412 4093 7405
4069 7404 4065 7407 4060 7404 4052 7413
TIME...MOT...LOC 2216Z 256DEG 31KT 4083 7459 4046 7455
JCSpecial weather statement, Jul 1, 5:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service New York NY
644 PM EDT SAT JUL 1 2017
NJZ006-104-NYZ072-073-075-176-178-012330-
Hudson-Eastern Bergen-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Kings (Brooklyn)-
644 PM EDT SAT JUL 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...SOUTHEASTERN
BERGEN...QUEENS...BRONX...NEW YORK AND KINGS COUNTIES...
At 643 PM EDT, radar indicated strong thunderstorms located along a
line extending from Orange to Tottenville. Movement was east at 35
mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4054 7395 4057 7394 4057 7402 4059 7401
4060 7403 4068 7403 4069 7401 4071 7403
4091 7403 4091 7390 4088 7376 4084 7376
4083 7380 4077 7373 4065 7372 4062 7377
4060 7373 4058 7375 4058 7380 4054 7393
TIME...MOT...LOC 2243Z 269DEG 29KT 4078 7427 4050 7421
JCLocal storm report, Jul 1, 5:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
645 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM MARINE TSTM WIND 1 SW TOTTENVILLE 40.50N 74.27W
07/01/2017 M45 MPH ANZ338 NY WXFLOW
PERTH AMBOY WXFLOW STATION
&&
FEBFlood, Passaic
- When
- July 1, 6:30 PM EST to 7:00 PM EST
- Where
- Passaic County, 1.41 mi WNW of North Hawthorne to 1.44 mi WNW of North Hawthorne
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.958, -74.225
Flooding from Preakness Brook caused manhole covers to be lifted off at the intersection of Hamburg Turnpike and Valley Road in Wayne.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20178 deaths · 1 event
- Rip Currents in Texas, July 1 to 4, 20172 deaths · 2 events
- Flash Flooding and Damaging Winds in Texas, July 1, 20171 death · 1 injured · $45,000 · 70 kt wind · 5 events
- Flash Flooding and Flood in New York, July 1 to 2, 2017$19 million · 33 events
- Flash Flooding in New Hampshire, July 1, 2017$12 million · 20 events
- Flash Flooding and Damaging Winds in Vermont, July 1, 2017$8.0 million · 50 kt wind · 13 events
- Flash Flooding and Flooding in New York, July 1 to 2, 2017$1.8 million · 50 kt wind · 22 events
- Wildfire in Utah, July 1 to 28, 2017$2.0 million · 1 event
- Flash Flooding in Maine, July 1, 2017$255,000 · 11 events
- Flash Flooding and Damaging Winds in Georgia, July 1 to 2, 2017$91,000 · 57 kt wind · 14 events
- Flooding in New Hampshire, July 1 to 2, 2017$115,000 · 4 events
- Tornadoes and Damaging Winds in Maine, July 1, 20171 injured · EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711954.